Montana, 2004

Hail in Montana, July 31, 2004

July 31, 2004 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced penny-sized hail in Rudyard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced penny-sized hail in Rudyard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 31, 7:55 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 31, 7:55 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
855 PM MDT SAT JUL 31 2004

.DISCUSSION...

UPDATE...WILL UPDATE ZONE AND STATE FORECASTS BY 930 PM.
THUNDERSTORM ACTIVITY ONGOING ACROSS NORTH CENTRAL MONTANA. CURRENT
AREA OF STORMS IS MOVING INTO AREA THAT IS ANALYZED TO BE A BIT
MORE UNSTABLE...SO WILL GO WITH SCATTERED THUNDERSTORM MENTION FOR
HILL AND BLAINE COUNTY THROUGH MIDNIGHT...WITH ISOLATED STORMS
ELSEWHERE ALONG THE MONTANA/CANADA BORDER. EXPECT STORMS TO DECREASE
SOMEWHAT AFTER SUN SETS AS AIRMASS HAS BEEN STABILIZING...BUT A FEW
STORMS ARE STILL POSSIBLE AS MODELS SHOW WEAK DISTURBANCES IN THE
WESTERLY FLOW THROUGHOUT THE NIGHT. A FEW STORMS ALSO LINGERING OVER
SOUTHWEST MONTANA...BUT EXPECT THEM TO DIMINISH BY MIDNIGHT. SURFACE
BOUNDARY ALSO MOVING SOUTHWESTWARD THROUGH THE CWA...PASSING GREAT
FALLS AND CUT BANK WITHIN THE LAST COUPLE OF HOURS. WINDS HAVE
SWITCHED TO MORE NORTHEASTERLY...SO WILL ADDRESS THIS IN THE
UPDATE. DO NOT EXPECT WINDS TO SPREAD INTO THE SOUTHWEST VALLEYS...
THOUGH. TEMPERATURES ALSO GENERALLY RUNNING A BIT COOLER THAN
YESTERDAY...SO WILL GENERALLY LOWER OVERNIGHT LOWS.  COULSTON

&&

.PREV DISCUSSION...

ISSUED AT 320 PM MDT SAT JUL 31 2004

.TONIGHT THROUGH MONDAY NIGHT...MORE OF A WESTERLY FLOW
WITH CUMULUS CLOUDS FORMING OVER SOUTHWEST ZONES. AIRMASS
BECOMING SOMEWHAT UNSTABLE SO HAVE GONE FOR A SHOWERS AND
THUNDERSTORMS THERE. THUNDERSTORMS DEVELOPED LAST EVENING ALONG A
WEAK SURFACE TROUGH OVER SOUTHERN ALBERTA AND NORTHEASTERN MONTANA.
HAVE ADDED SHOWERS AND THUNDERSTORMS TO SAME AREA FOR TONIGHT.
AREA WHERE SMOKE IS SEEN ON SATELLITE CONTINUES TO BE CLOUD FREE
AND WILL KEEP PRECIPITATION OUT OF CENTRAL ZONES.

SUNDAY AND MONDAY CONTINUE WESTERLY FLOW WITH A CUT-OFF LOW OFF THE
NORTHERN CALIFORNIA COAST. WEAK UPPER LEVEL DISTURBANCE TO
PUSH INTO SOUTHWEST MONTANA EARLY SUNDAY MORNING. HAVE PUT IN SLIGHT
CHANCE OF PRECIPITATION AND SPREAD IT UP OVER CENTRAL MONTANA
THROUGH SUNDAY. THE CHANCE FOR CONVECTION ALONG THE HIGH-LINE WILL
CONTINUE ALL THE WAY THROUGH MONDAY AS THIS SURFACE TROUGH REMAINS
OVER THE AREA. MODELS DIFFER ON ANOTHER DISTURBANCE MOVING OVER
SOUTHWEST ZONES AND SPREADING TO CENTRAL MONTANA MONDAY AND MONDAY
NIGHT. HAVE STAYED WITH CHANCE OF PRECIPITATION FROM PREVIOUS SHIFT.

TEMPERATURES...WINDS AND HUMIDITIES CONTINUE TO REMAIN THE SAME
THROUGH MONDAY. FIRE WEATHER FORECASTS WILL CONTINUE TO BE
HIGHLIGHTED WITH DRY AND BREEZY CONDITIONS. CAMP

TUESDAY THROUGH SATURDAY...WELL ESTABLISHED UPPER RIDGE TO DOMINATE
WEATHER OVER MONTANA UNTIL LATE IN THE EXTENDED PERIOD WITH
SOUTHWEST FLOW ALOFT THROUGHOUT THE PERIOD. WHILE CWA IS UNDER THE
RIDGE CONVECTION WILL BE LIMITED TO THE SOUTHWEST AND RIGHT ALONG
THE CONTINENTAL DIVIDE. BY THURSDAY NIGHT THE RIDGE STARTS MAKING
PROGRESS EASTWARD...ALLOWING THE UPPER TROUGH THAT HAS BEEN WAITING
IN THE WINGS TO PUSH INLAND INTO THE PACIFIC NORTHWEST. GFS LONG
RANGE HAS BROUGHT THIS TROUGH ACROSS MONTANA FRIDAY INTO SATURDAY IN
ITS PAST TWO RUNS...HAVE ADDED SOME POPS FOR FRIDAY AFTERNOON AND
NIGHT TO MY EASTERN ZONES. THE UPPER TROUGH TRANSLATES DOWN TO A
COLD FRONT AT THE SURFACE...SO HAVE ADJUSTED TEMPS ACCORDINGLY. ALSO
TWEAKED TEMPS DOWN SLIGHTLY THROUGH THE PERIOD. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF UB 054/094 057/089 056 070--
    UUBBB 089/056 089/056 087/056 087/055 084 23--0000000
CTB BB 050/087 053/085 056 07222
    UUUUU 086/054 086/054 084/054 084/053 081 22000000000
HLN UB 054/095 058/091 058 07022
    UUBUU 087/059 087/059 088/059 088/058 085 33111111-00
BZN UB 047/093 051/086 055 07122
    UBUBB 088/056 088/056 086/056 086/055 083 32112211--0
WEY UB 040/080 042/073 045 07122
    BBUBB 074/048 074/048 072/047 072/047 069 22112211000
DLN UB 052/089 054/086 054 07122
    UUBBU 086/055 086/055 084/055 084/054 081 23222211-00
HVR BB 055/092 058/090 060 07222
    UBBBB 089/056 089/056 089/056 089/055 086 -2000000110
LWT UB 052/090 053/088 057 07011
    UBBBB 088/054 088/054 087/054 087/053 084 12000000220

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 4:05 AM MST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SAT JUL 31 2004

MTZ008>015-044>055-011105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 AM MDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 138 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hill

When
July 31, 8:40 PM MST
Where
Hill County, Rudyard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.567, -110.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5432276.